Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS New York, NY

August 16, 2003Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 16, 2003, 5:29 PM EDT for Suffolk County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2003, 5:29 PM EDT (21:29 UTC)
Expired
Aug 16, 2003, 6:30 PM EDT
In force
61 min
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 162129 CCA
SVROKX
NYC103-162230-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED FOR TYPO...
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
525 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 630 PM EDT

* AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR PORT JEFFERSON...MOVING EAST AT 20 MPH. THE 
BULK OF THE STORM SHOULD STAY IN LONG ISLAND SOUND...BUT WIND GUSTS 
TO 60 MPH WILL STILL AFFECT THE NORTH SHORE.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT SINAI AROUND 530 PM
  ROCKY POINT AROUND 545 PM
  WADING RIVER AROUND 600 PM
  5 MILES NORTH OF CALVERTON AROUND 610 PM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4100 7325 4090 7324 4090 7271 4105 7278

EKSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:45 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 16, 3:45 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
345 PM EDT SAT AUG 16 2003

.CURRENTLY...A COLD FRONT IS MOVING SOUTHEAST ACROSS NORTHERN NEW
YORK STATE...LAKE ONTARIO...AND EXTREME SOUTHERN ONTARIO PROVINCE ON
THE NORTHSIDE OF LAKE ERIE. OUT AHEAD OF THIS FRONT...IN A MOIST AND
UNSTABLE AIRMASS...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED. THESE STORMS ARE MOVING SOUTHEAST AT 10 TO 15 MPH...AND
ARE PRODUCING AREAS OF VERY HEAVY RAIN...LOCALLY GUSTY WINDS AND
SMALL HAIL. THESE STORMS WILL ADVECT INTO OUR COUNTY WARNING AREA AS
THE AFTERNOON PROGRESSES AND REMAIN A THREAT THROUGH THE EARLY PART
OF THIS EVENING. THE REGIONAL SATELLITE LOOP SHOWS THAT SUNSHINE
ACROSS THE TRI-STATE AREA WILL FADE BEHIND MID AND UPPER LEVEL
CLOUDINESS THAT BLOWS OFF THE TOP OF THESE STORMS. THIS WILL LIMIT
ANY FURTHER INCREASE IN THE TEMPERATURES ACROSS THE AREA...WHICH ARE
ALREADY IN THE MIDDLE AND UPPER 80S. DEW POINT TEMPERATURES IN THE
LOWER TO MIDDLE 70S HAVE FURTHER GIVEN THIS AIRMASS A SUMMER FEEL
TO IT...AS WELL AS ADD TO THE INSTABILITY OF THE ATMOSPHERE.
REGIONAL MSAS ANALYSIS INDICATE A LARGE AREA OF -5 TO -8 LIFTED
INDEXES OVER INLAND LOCATIONS NORTH AND WEST OF NEW YORK
CITY...WHICH COVERS THE AREA OF OUR UPSTREAM FETCH.

&&

.SHORT-TERM...I EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP OR MOVE ACROSS THE TRI-STATE AREA LATE THIS AFTERNOON
THROUGH THE END OF OR JUST AFTER THE DAYLIGHT HOURS. THEN...ACTIVITY
SHOULD START TO WIND DOWN AS DAYTIME HEATING IS LOST...AS WELL AS
SOME MECHANICAL LIFT AS THE FORWARD PROGRESSION OF THE FRONT SLOWS
DOWN. A LEFTOVER SHOWER OR THUNDERSTORM WILL REMAIN POSSIBLE THROUGH
THE OVERNIGHT AS THE FRONT CRAWLS THROUGH THE AREA AND IS SLOW TO
CLEAR THE COAST.  CONDITIONS WILL START TO IMPROVE EITHER BY THE END
OF THE OVERNIGHT TONIGHT NORTH AND WEST...OR BY EARLY TO MID MORNING
ON SUNDAY FOR PORTIONS OF LONG ISLAND. THEN...A COOLER...DRIER AND
MORE STABLE AIRMASS STARTS TO PUSH ITS WAY INTO THE REGION FOR MUCH
OF THE UPCOMING WEEK.

&&

.MID-RANGE...HIGH PRESSURE LOOKS LIKE IT WILL REMAIN IN CONTROL
THROUGH AT LEAST THE MIDWEEK...BEFORE STARTING TO SLIDE OFF THE
COAST BY THE END OF THE WEEK. THIS WILL ALLOW THE SOUTHWESTERLY
RETURN FLOW TO DEVELOP ON THE BACK SIDE OF THE HIGH BY THE END OF
THE WEEK...THUS INCREASING THE TEMPERATURES AND HUMIDITY LEVELS A
NOTCH BY THURSDAY AND FRIDAY. THE NEXT COLD FRONT WILL BE ON OUR
DOORSTEP BY FRIDAY...WHICH WILL PROVIDE A TRIGGER FOR THE END OF THE
WEEK INTO NEXT WEEKEND. THUS...I WILL INTRODUCE POPS (CHANCE OF A
SHOWER) FOR FRIDAY AND SATURDAY IN THE EXTENDED. BUT...UNTIL
THEN...THE FORECAST WILL FEATURE MORE SUN THAN CLOUDS...TEMPERATURES
SLIGHTLY BELOW NORMAL...AND LOW TO MODERATE LEVELS OF HUMIDITY.

&&

.MARINE...SOME HIGHER SEAS AND WINDS POSSIBLE IN CONVECTION THIS
EVENING...THEN RELATIVELY QUIET NEXT 5 DAYS AFTER COLD FRONT SAGS S
THROUGH THE AREA AND HIGH PRES BUILDS IN DURING THE MID WEEK PERIOD.
WAVEWATCH AND WIND-WAVE CLIMATOLOGY BOTH VERY CLOSE NEXT 5 DAYS...
THOUGH ABOUT A FOOT HIGH TO START. BOTH ALSO SUGGESTING SEAS MAY
FLIRT WITH SCA CRITERIA ON OUR EASTERN OCEAN WATERS IN NE FLOW ON
MON...WILL FORECAST UP TO 4 FT ATTM.

&&

.AVIATION...IFR VSBY AND GUSTY WINDS TO 30-35 KT POSSIBLE IN TSTMS
THIS EVENING ESPECIALLY AT INLAND TERMINALS...THEN LOW CONFIDENCE
FORECAST FOR LATER TONIGHT INTO 18Z SUNDAY. IF COLD FRONT AND
ASSOCIATED CONVECTION MOVE THROUGH CLEANLY...WOULD EXPECT JUST SOME
MVFR VSBY AT TERMINALS WHICH RECEIVE PRECIPITATION...THEN VFR FOR
MON. IF NOT...THEN MVFR CIGS MAY PERSIST. WILL GO MORE OPTIMISTIC
ROUTE FOR NOW AND AMEND LATER IF NECESSARY.

&&

.HYDRO...SCATTERED CONVECTION WILL OCCUR LATE THIS AFTERNOON INTO
THIS EVENING. THESE STORMS WILL PRODUCE AREAS OF VERY HEAVY RAIN.
BASIN AVERAGES BETWEEN ONE QUARTER AND ONE HALF INCH CAN BE EXPECTED
LATE THIS AFTERNOON INTO TONIGHT. ISOLATED AMOUNTS EXCEEDING ONE
INCH WILL OCCUR WITH VERY SLOW MOVING CELLS OR WITH TRAINING OF
CELLS.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

GRID DATABASE/PUBLIC: JK/NV
AVIATION/MARINE: GOODMAN
Hazardous weather outlook, Aug 16, 4:26 AM EDT, 13 hours 3 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-170930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
426 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 16, 5:00 PM EDT, 29 minutes before
NYZ078-162145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
500 PM EDT SAT AUG 16 2003

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 3 MILES NORTHEAST OF FORT
SALONGA IN NORTHERN SUFFOLK COUNTY...MOVING EAST AT 20 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
NISSEQUOGUE AROUND 505 PM...
POQUOTT...SETAUKET-EAST SETAUKET...OLD FIELD...STONY BROOK AROUND 515
PM...AND NEAR MILLER PLACE BY 530...

WIND GUSTS TO 50 MPH CAN BE EXPECTED WITH THESE STORMS...ALONG
WITH PEA TO MARBLE SIZE HAIL.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:09 PM EDTSpecial Marine WarningOKX66 min
Aug 16, 5:27 PM EDTSevere Thunderstorm WarningOKXSuffolk63 min
Aug 16, 7:08 PM EDTSpecial Marine WarningOKX67 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.